Alert archive / Hawaii / High Wind Warnings in 2026

High Wind Warning 1, NWS Honolulu, HI

January 4, 2026Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Jan 4, 2026, 1:40 PM HST for Hawaii County, Hawaii. It took effect at Jan 5, 2026, 6:00 AM HST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2026, 1:40 PM HST (23:40 UTC)
In effect from
Jan 5, 2026, 6:00 AM HST
Expired
Jan 5, 2026, 3:02 PM HST
In force
9 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2026-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2026-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWHW70 PHFO 042340
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
140 PM HST Sun Jan 4 2026

HIZ028-051500-
/O.UPG.PHFO.HW.A.0001.260105T1600Z-260106T1600Z/
/O.NEW.PHFO.HW.W.0001.260105T1600Z-260106T1600Z/
Big Island Summits-
140 PM HST Sun Jan 4 2026

...HIGH WIND WARNING IN EFFECT FROM 6 AM MONDAY TO 6 AM HST 
TUESDAY...

* WHAT...Southeast winds 50 to 60 mph with gusts up to 75 mph 
  expected.

* WHERE...Big Island Summits.

* WHEN...From 6 AM Monday to 6 AM HST Tuesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected to 
be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$
2 follow-up statements
612 
WWHW70 PHFO 051307
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
307 AM HST Mon Jan 5 2026

HIZ028-060415-
/O.CON.PHFO.HW.W.0001.260105T1600Z-260106T1600Z/
Big Island Summits-
307 AM HST Mon Jan 5 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Southeast winds 40 to 60 mph with gusts up to 75 mph 
  expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected to 
be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$

ALMANZA
494 
WWHW70 PHFO 060102
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
302 PM HST Mon Jan 5 2026

HIZ028-061415-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-260106T1600Z/
/O.NEW.PHFO.WI.Y.0001.260106T0102Z-260106T1600Z/
Big Island Summits-
302 PM HST Mon Jan 5 2026

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Southeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions improve. 
If you must travel to the summits, use extra caution walking and 
driving. Be careful opening or closing doors.

&&

$$

SP

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 4, 4:16 AM HST, 9 hours 24 minutes earlier.

Area forecast discussion, Jan 4, 4:16 AM HST, 9 hours 24 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
416 AM HST Sun Jan 4 2026

.SYNOPSIS...

A deepening kona low north of Kauai will shift southwest of the
state through Monday. Light to breezy southeastly flow will
gradually strengthen from east to west across the state through
tonight as the low sags just west of Kauai. This will place the
associated rainband over the state where thunderstorms and
embedded heavy showers will impact the region for the next couple
of days leading to a threat of flash flooding. Winds may also
strengthen to Wind Advisory levels Monday for lower elevations and
possibly High Wind Warning levels on the Big Island summits. In
addition, significant snow and ice accumulations are expected on
the Big Island Summits over the next couple days. The low will
weaken southwest of the state Tuesday through mid-week allowing
chances of thunderstorms and heavy rain to taper off. However,
lingering moisture and weak upper level troughing could still keep
chances of rain over the state through the week.

&&

.DISCUSSION...

A deepening kona low 400 miles north of Kauai can been seen in
satellite imagery this morning. The developing rainband from the
low has been taking shape across the state from south the north
centered around Oahu and Maui County where winds are converging
along the circulation. A few thunderstorms have been observed
mainly over the offshore waters north of Oahu and west of the Big
Island within the converging flow. Light southerly flow has
developed over the western half of the state with breezy
southeasterly flow over the eastern half of the state. Persistent
light to moderate rainfall has been observed mainly along
southeast exposures of Maui County and the Big Island overnight.
Peak overnight rainfall totals range from 0.5 inches to 1.5
inches in these areas. A Flood Watch remains in effect through
Monday afternoon with the highest amount of multi-day rainfall
total expected to occur along the southeast to south- facing
mountain slopes of Big Island and Maui County due to persistent
southeasterly flow over this area forcing deep southerly moisture
over these areas. Heavy rain and thunderstorms will also be
possible state wide as the thick cloud band associated with the
parent kona low develops over the state. The American GFS model
guidance continues significant upper level instability over the
state into Tuesday before declining Wednesday which could keep the
flood threat over the state through Tuesday. The European model
deterministic solution has the low petering out earlier and
further west of the state ending significant impacts earlier.

A Winter Storm Warning for Big Island Summits was issued today
and will last through early Tuesday morning as upper level
temperatures are expected to plummet as the low deepens nears the
state and moisture from the south is advected within the southerly
flow. Snow accumulations of greater than a half of a foot and
heavy ice accumulations are possible. Gradient winds over the
region will strengthen to High Wind Advisory for for lower
elevations and High Wind Warning for the Big Islands summits.
Thus, a High Wind Watch is now in effect for Big Island Summits
for the Monday time period.

Extended global models show the upper level support for the kona weakening
and dissipating far west of the state late Tuesday through
Wednesday. A weak upper level trough is then expected to move west
across the state bringing a low level frontal boundary over the
region late into the week and next weekend. This pattern will
allow strong southeasterly winds to weaken to light and variable
speeds during this time. A hybrid of convergent winds along the
weak boundary and day time sea breezes will keep chances of
showers over the state through the rest of the week although not
expecting any significant weather at this time.

&&

.AVIATION...
Light and variable winds become more southerly today as the
weather conditions turn unstable. Deep tropical moisture with a
passing kona low will produce periods of MVFR conditions, with
local IFR conditions possible, in moderate to heavy showers with
a few thunderstorms across the state through Monday. Light icing
in cloud will continue through Monday and high and middle level
clouds stream across the island chain.

AIRMET Sierra for mountain obscurations remains in effect for
north through southeast sections of all islands. This AIRMET may
expand to all island mountains later today and tonight, as clouds
and shower trends increase across the region.

&&

.MARINE...
A kona low, currently located north of Kauai, will slowly drop to
the southwest over the next several days and bring periods of
heavy rain, thunderstorms, and strengthening winds to both the
offshore and coastal waters. As the low passes just west of the
state Monday into Tuesday, east to east-southeast winds are
forecast to increase to strong to locally gale force, then slowly
weaken by mid-week. In addition, combined seas will be building to
8 to 14 feet across most waters this evening and remain elevated
through the event. A Small Craft Advisory (SCA) has been issued
for the more typical zones surrounding the Big Island and Maui
windward waters starting this morning, with the remaining zones
going into effect this evening. A Gale Watch has been issued for
Monday morning to Monday evening for near gale to gale force winds
developing in the Alenuihaha Channel.

A moderate, medium-period north to north-northeast swell (360-020
deg) will decline slowly through Monday and produce moderate
surges for north facing harbors, especially for Kahului and Hilo.
Thus, a Marine Weather Statement has been extended through this
afternoon to highlight the threat. A small, long period northwest
(310-320 deg) swell will arrive late Tuesday and persist through
the end of the work week.

Aside from areas exposed to wrapping north-northeast swell, surf
along east facing shores will remain rather subdued today.
However, a fetch of strong to locally gale- force winds will
significantly increase easterly wind swell tonight through the
first half of the week, which will likely exceed High Surf
Advisory thresholds for east facing shores.

Surf along south facing shores will remain small through the
forecast period.

Peak astronomical monthly tides with water levels running roughly
0.5 ft above normal is expected to produce minor coastal flooding
through Monday morning. This flooding may be enhanced along north
facing shores due to the current north northeast swell. A Coastal
Flood Statement has been extended through Monday morning to
highlight this flooding potential, especially during the daily
peak high tide cycle.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday afternoon for Niihau-Kauai Leeward-
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central
Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island
Interior-Kauai North-Kauai East-Kauai South-East Honolulu-
Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-Big Island
Southeast-Big Island East-Big Island North.

Winter Storm Warning until 6 AM HST Tuesday for Big Island
Summits.

High Wind Watch from Monday morning through late Monday night
for Big Island Summits.

Small Craft Advisory from 6 PM this evening to 6 AM HST Tuesday
for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Leeward Waters-Maalaea Bay-Pailolo
Channel.

Small Craft Advisory until 6 AM HST Tuesday for Maui County
Windward Waters-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

Small Craft Advisory from noon today to 6 AM HST Monday for
Alenuihaha Channel.

Gale Watch from Monday morning through Monday afternoon for
Alenuihaha Channel.

&&

DISCUSSION...Almanza
AVIATION...Bohlin
MARINE...Thomas

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 3:12 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 4, 3:14 AM HSTHigh Wind WatchHFOHawaii10 hr
Jan 4, 3:31 AM HSTWinter Storm WarningHFOHawaii47 hr
Jan 4, 3:38 AM HSTGale WatchHFO11 hr
Jan 4, 3:38 AM HSTSmall Craft AdvisoryHFO3 days
Jan 4, 5:37 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 4, 7:53 AM HSTAreal Flood AdvisoryHFOHawaii9 hr
Jan 4, 8:22 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 4, 11:13 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr

Nearby

High Wind Warnings in Hawaii, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.